OBJECTIVES: Gamma-hydroxybutyric acid (GHB) withdrawal is a complex syndrome which can be potentially life-threatening. Additionally, GHB-dependent patients frequently report co-occurring substance use of other psychoactive drugs. We assessed the add-on effect of co-use on GHB withdrawal symptoms.
METHODS: We conducted an open-label, pretest-posttest design study with 95 patients selected from 229 inpatients admitted for detoxification, who were divided into GHB only (GO, n = 40), GHB plus sedatives (GSE, n = 38), and GHB plus stimulants (GST, n = 17) groups. GHB withdrawal was evaluated by means of the Subjective Withdrawal Scale. Co-use add-on effects on the severity of withdrawal symptoms were evaluated 2.5 hours after the last illicit GHB self-administration (T1) when withdrawal was expected and 2.5 hours later, after administration of a very low dose of pharmaceutical GHB (T2).
RESULTS: The GO group reported high scores of psychomotor retardation symptoms at both T1 and T2, and also high cravings, agitation, and restlessness at T1, and anxiety at T2. The GSE group reported the highest score in psycho-autonomic distress symptoms at both T1 and T2, whereas the GST group reported the highest score in psycho-motor stress factor at T2. There was no significant difference in withdrawal intensity in all symptom clusters between T1 and T2 for both GSE and GO groups. However, after 5 hours, the GST group reported significant decreases in intensity for all symptoms except for psycho-motor stress. At T1, GST and GSE groups reported more muscle twitches than the GO group as a significant add-on effect to the GHB withdrawal. At T2, the GST group experienced more agitation (P = 0.009), restlessness (P = 0.001), and rapid pulse (P = 0.034) than the GO group.
CONCLUSIONS: Co-use, especially of stimulants, caused an add-on effect on the GHB withdrawal symptoms within the first 5 hours.